Two 12-year-old girls were taken to hospital after using a so-called ‘legal high’.
PSNI in Newry and Mourne took to Facebook this evening to confirm they had just assisted NI Ambulance Service personnel after the children decided to dabble with a legal high known as ‘trippy weed’.
The PSNI warned parents to be on the guard.
And, through social media, did not hold back in alerting people to the dangers.
“It only got them (the girls) to A&E, where they are recovering from the effects of this muck,” the PSNI revealed on Facebook.
And they appealed to anyone who knows where young people are buying these highs to get in touch with then or to pass information anonymously via Crimestoppers on (0800) 555 111.
The PSNI reports: “Over recent weeks we have been proactively targeting the bus station following complaints about anti-social behaviour and possibly dealing. We have seized some stuff and will continue to robustly tackle the issues in the bus station.
“Make sure you know where your kids are and who they are with.”
Legal highs mimic the effects of controlled drugs – among them Ecstasy, cocaine and cannabis.
And while, as the name states they are legal, they can induce all manner of health issues of similar effects to the real thing.
Those taking legal highs have known to suffer from breathing difficulties, heart palpitations, paranoia, psychosis, hallucinations, seizures, comas and, in some cases, death.
They can come in powder form, pills and herbal materials, and they do look similar to the controlled drugs that they imitate.
They can be seen advertised as ‘research chemicals’ or ‘bath salts’ and are actually labelled as not for human consumption.
They are not covered by the Misuse of Drugs Act, as their chemical structure has been slightly altered.
But police and health authorities say this makes them very dangerous, as it is not possible to predict the side effects or the long term health risks which can result from their use.
Read more news:
Sign up for our weekly newsletter here.